Thunderstorm Wind, Madison
- When
- July 10, 10:51 PM CST
- Where
- Madison County, 0.69 mi N of (Ofk)stefan Fld Norf
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.990, -97.430
Norfolk Airport measured a wind gust of 60 mph.
A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Madison, Stanton, and Cuming counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Madison, Stanton, and Cuming counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 5:53 PM CST, 4 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 653 PM CDT Fri Jul 10 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 317 PM CDT Fri Jul 10 2020 Forecast Summary: A good chance for thunderstorms, some potentially severe, remains in the forecast for tonight. Beyond that, a series of shortwaves rolling through generally westerly flow in the Plains will bring off- and-on thunderstorm chances through much of next week. Tonight through Saturday: Northwest mid level flow remained over eastern Nebraska and western Iowa today, along northeast quadrant of high pressure centered over New Mexico. A subtle shortwave was noted rippling through central South Dakota which had spawned scattered convection there and in north central Nebraska. Convective inhibition to the east of this activity had squelched eastward push, with only showers remaining over northeast Nebraska. HRRR had shown this evolution with morning runs. A second and more prominent shortwave was pushing into eastern Montana, and was triggering convection there as of mid afternoon. This activity is expected to increase in intensity this afternoon and evening as it begins a turn to the southeast. This may offer our best opportunity for severe in our area, but will likely arrive after midnight. Short-range convection-allowing models have been all over the place in regards to evolution of storms this evening and tonight. One thing in common is them showing a broken line of wind-producing storms diving southeast through our CWA, but timing into our area is varied from early evening to after midnight. Given current convective trends, expect a later arrival of storms from the western Dakotas. Cold pool development in high instability environment is indicated by various models, so damaging winds may accompany any activity overnight. Another potential for severe is this evening as north central Nebraska storms continue to bubble up and expand south and east as capping gradually weakens. Cumulus field has expanded in central Nebraska where steep mid level lapse rates, MLCAPE near 3000 J/kg, and effective shear near 50kt resides. Will have to watch this activity this evening for potential development. If storms do fire, large hail and damaging winds will be the main hazards with supercellular storms, and mainly affecting areas west of a Norfolk to Lincoln line. Any convection should be exiting to the southeast of our area Saturday morning, though some lingering instability is forecast to lag behind line keeping chance for a few showers or storms to remain in the area through noon or so. Decreasing clouds and temperatures rebounding into the mid and upper 80s should follow. Sunday through Friday: We appear to be getting back to a pattern that will favor periodic thunderstorm chances through the week. Mid level high pressure will remain suppressed to our south as mid level low spins through central Canada. This keeps much of Nebraska and Iowa under influence of westerly mid level flow, with occasional shortwaves agitating environment to trigger storms from time to time. There appears to be some agreement between ECMWF and GFS that a strong shortwave rotating through the Northern Plains will drive a cold front into our area Monday night, bringing a decent chance for thunderstorms then. Wednesday also offers some overlap between models showing convection in our south. Otherwise we will likely see at least small chances for storms each day, with temperatures close to mid-July normals. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 643 PM CDT Fri Jul 10 2020 VFR conditions with light winds, unrestricted visibility and SCT-OVC AOA 7,000 ft AGL should continue through 05Z Saturday. After 05Z Saturday, the potential for thunderstorms will be increasing across the region from northwest to southeast. Any storms between 05Z and 13Z Saturday may produce damaging winds and/or large hail. As always, strong LLWS, up/downdrafts and near zero visibility are possible with the strongest storms. Confidence in storm timing and coverage for the TAFs is low. Suffice it to say, any of the TAF sites (KOMA, KLNK and KOFK) may be impacted overnight. Skies should clear after 13Z Saturday, leaving VFR conditions and breezy north winds (sustained 10 to 18 mph with gusts 20 to 30 kt) Saturday afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Albright
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 705 PM CDT Fri Jul 10 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111415- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 705 PM CDT Fri Jul 10 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday A line of severe storms moving out of South Dakota is forecast to track through eastern Nebraska and western Iowa tonight. The peak period for storm activity is expected between Midnight and 6 AM. Storms may produce damaging straight line winds to 70 mph and hail to the size of ping pong balls. Confidence in the forecast for severe weather is low to moderate. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Several periods of thunderstorm activity are possible between Monday and Friday of next week. At this time it is to early to pinpoint any periods with a severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be need tonight or Saturday.
The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 04:51 UTC.
5 thunderstorm wind. Local standard time, as filed.
Norfolk Airport measured a wind gust of 60 mph.
Emergency Manager reported significant tree damage. Four to five inch limbs blown down and blocking streets.
Trained spotter reported a large tree branch (4 to 5 inches in diameter) down.
Personal weather station measured a 60 mph wind gust.
Personal weather station measured a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911852, 911841, 911842, 911843, 911844.